Article Text

PDF

Case study: cerebrovascular parkinsonism with levodopa addiction
  1. O Lily,
  2. A Al-Din
  1. Department of Neurology, Pinderfields General Hospital, Wakefield, UK
  1. Correspondence to:
 Dr Oliver Lily
 oliver_lilyhotmail.com

Statistics from Altmetric.com

Levodopa (L-dopa), the mainstay of treatment for idiopathic Parkinson’s disease (IPD), has a mild stimulant effect and may cause agitation, restlessness, and euphoria even in normal subjects. It is associated with a well documented withdrawal syndrome consisting of confusion, muscular pain, and rigidity. This can progress to involve symptoms comparable with neuroleptic malignant syndrome, including pyrexia and increased creatine kinase.1 There is now good evidence that L-dopa is addictive, and there are many case reports of patients with IPD who seek to increase their L-dopa dose to high levels because of psychological dependence rather than therapeutic benefit.2 The largest series of such patients3 suggested that L-dopa dependence results in paranoia, hypomania, hypersexuality, and euphoria associated with weight loss and severe dyskinesias. Many of the behavioural changes are similar to those seen in amphetamine or cocaine abusers and have been termed “hedonistic homeostatic dysregulation”.

CASE REPORT

An 81 year old woman had been diagnosed with Parkinson’s disease 10 years before. She reported a five year history of extremely frequent but intermittent severe pain and stiffness in all her muscles, resulting in severe disability and distress. Her general practitioner had tried amitriptyline and baclofen with no effect. The only effective treatment was Madopar, a combination levodopa and benserazide hydrochloride, which she took in large doses every two hours. She admitted taking in excess of 2.3 g every 24 hours. She even woke in the night to take Madopar tablets. She was obsessional about her drug regimen and would not allow even minor changes. Her husband said that she was hostile, paranoid, and very demanding. She had never suffered from hallucinations or dyskinesias.

Her previous records indicated ongoing problems with weight loss, investigated over several years but with no apparent cause. She had undergone computed tomography of the brain in 2001, which showed multiple white matter lesions secondary to chronic ischaemic damage.

She presented as a cachectic, frail, elderly women bent over in a wheelchair. She weighed 34 kg. She was unable to stand or walk owing to pain and stiffness. She was slightly confused, with a mini-mental state examination (MMSE) score of 24/30. She appeared to be in constant pain and was uncooperative with examination. Despite this, she had no evidence of tremor, rigidity, or bradykinesia. There were no other significant neurological findings.

She was admitted to hospital for slow supervised withdrawal of her Madopar. Blood tests including blood count, electrolytes, creatine kinase, thyroid function, and inflammatory markers were all in the normal range. She refused further investigation by magnetic resonance imaging or single photon emission computed tomography. She was only able to tolerate a very slow withdrawal of L-dopa owing to severe muscular pain, and it took two separate admissions over five months to complete the withdrawal.

It was possible to keep her off L-dopa for a period of four weeks, during which she regained her appetite and weighed 40 kg. She was clear in her mind and her MMSE score was 30/30. She was no longer paranoid and no longer wanted to take L-dopa treatment. She became pain-free. Her handwriting was large and legible. She was able to walk with a Zimmer-frame, but had a wide based shuffling gait compatible with a diagnosis of small vessel cerebrovascular disease.

Following that period she became depressed and withdrawn. Paroxetine did not help but the reintroduction of Madopar, in a dose of 62.5 mg three times daily, helped to alleviate the depression. After one year of follow up she remained mobile with help. She had not developed tremor, extrapyramidal rigidity, or significant bradykinesia. Her appetite and alertness continued to be good. She refused any further reduction in the dose of L-dopa.

COMMENT

Despite its high prevalence, IPD is often a challenging diagnosis. Up to 25% of patients considered to have this condition by a neurologist may have an alternative diagnosis.4 In the community, the diagnosis may be wrong in nearly 50% of cases.5 Where there is difficulty in making a diagnosis, a trial of L-dopa is often useful. However, it is possible that L-dopa dependency can occur even in patients without IPD. They can develop withdrawal symptoms of muscular aching and stiffness, which superficially resemble worsening parkinsonism and obviously respond well to L-dopa, giving the impression of a helpful treatment. In our patient’s case, larger and larger doses of L-dopa were prescribed over many years, leading to physical and psychiatric effects compatible with “hedonistic homeostatic dysregulation.” She became profoundly disabled as a result of L-dopa dependence, the manifestations of which were much worse than the symptoms with which she had initially presented.

The psychiatric effects of L-dopa dependence are well documented, including severe depression after withdrawal.3 However, the characteristic severe muscle pain suffered by our patient has not been reported before. We speculate that long term L-dopa treatment causes changes in the expression of central dopamine receptors such that withdrawal leads to unpleasant symptoms, even in people without Parkinson’s disease. A similar mechanism may underlie the development of “dopaminergic malignant syndrome”.

It is our suspicion that there may be other patients without IPD who are dependent on L-dopa. It is important that L-dopa is not considered a benign medication, and trials of treatment with this agent should be carefully supervised. Any patient taking L-dopa in large doses without dyskinesias should have the diagnosis reconsidered. Any patient with IPD in whom muscular pain is a prominent symptom, especially associated with weight loss and psychiatric problems, should have their use of L-dopa investigated. It is worth noting that in the case of our patient, the actual doses of L-dopa taken were nearly double those recorded in the medical notes.

Finally, patients with L-dopa addiction, both with and without IPD, represent a great challenge in management. The prognosis is recognised to be poor. In our patient’s case, Madopar was withdrawn only with her informed cooperation and that of her husband, who had given her drug treatment for many years. Other patients simply refuse to comply with drug changes and may even change specialists to secure an L-dopa supply. The successful outcome in this case is probably the exception rather than the rule.

References

View Abstract

Footnotes

  • Competing interests: none declared

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.